Pure red cell aplasia due to azathioprine therapy for Crohn;s disease

Nagesh Kamath, C. Pai, Thylbert Deltombe

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Various mechanisms contribute to anemia in inflammatory bowel diseases (IBD), drug-related causes being less frequent. The hematological and other adverse events of azathioprine (AZA) therapy are well documented, but drug-associated pure red cell aplasia (PRCA) is an uncommon event. We hereby describe two cases of AZA-associated PRCA in patients with Crohn's disease. The diagnosis was supported by pathological reports, and prompt hematological recovery was seen with discontinuation of the offending drug. This report highlights the need to consider this rare entity in IBD patients in appropriate settings and for adopting adequate precautionary measures.

Original languageEnglish
Pages (from-to)86-87
Number of pages2
JournalIndian Journal of Pharmacology
Volume48
Issue number1
DOIs
Publication statusPublished - 01-01-2016

Fingerprint

Pure Red-Cell Aplasia
Azathioprine
Inflammatory Bowel Diseases
Pharmaceutical Preparations
Crohn Disease
Anemia
Therapeutics

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

Kamath, Nagesh ; Pai, C. ; Deltombe, Thylbert. / Pure red cell aplasia due to azathioprine therapy for Crohn;s disease. In: Indian Journal of Pharmacology. 2016 ; Vol. 48, No. 1. pp. 86-87.
@article{eb6aa83a35b5450f9f04ac4b99f6555b,
title = "Pure red cell aplasia due to azathioprine therapy for Crohn;s disease",
abstract = "Various mechanisms contribute to anemia in inflammatory bowel diseases (IBD), drug-related causes being less frequent. The hematological and other adverse events of azathioprine (AZA) therapy are well documented, but drug-associated pure red cell aplasia (PRCA) is an uncommon event. We hereby describe two cases of AZA-associated PRCA in patients with Crohn's disease. The diagnosis was supported by pathological reports, and prompt hematological recovery was seen with discontinuation of the offending drug. This report highlights the need to consider this rare entity in IBD patients in appropriate settings and for adopting adequate precautionary measures.",
author = "Nagesh Kamath and C. Pai and Thylbert Deltombe",
year = "2016",
month = "1",
day = "1",
doi = "10.4103/0253-7613.174569",
language = "English",
volume = "48",
pages = "86--87",
journal = "Indian Journal of Pharmacology",
issn = "0253-7613",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "1",

}

Pure red cell aplasia due to azathioprine therapy for Crohn;s disease. / Kamath, Nagesh; Pai, C.; Deltombe, Thylbert.

In: Indian Journal of Pharmacology, Vol. 48, No. 1, 01.01.2016, p. 86-87.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Pure red cell aplasia due to azathioprine therapy for Crohn;s disease

AU - Kamath, Nagesh

AU - Pai, C.

AU - Deltombe, Thylbert

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Various mechanisms contribute to anemia in inflammatory bowel diseases (IBD), drug-related causes being less frequent. The hematological and other adverse events of azathioprine (AZA) therapy are well documented, but drug-associated pure red cell aplasia (PRCA) is an uncommon event. We hereby describe two cases of AZA-associated PRCA in patients with Crohn's disease. The diagnosis was supported by pathological reports, and prompt hematological recovery was seen with discontinuation of the offending drug. This report highlights the need to consider this rare entity in IBD patients in appropriate settings and for adopting adequate precautionary measures.

AB - Various mechanisms contribute to anemia in inflammatory bowel diseases (IBD), drug-related causes being less frequent. The hematological and other adverse events of azathioprine (AZA) therapy are well documented, but drug-associated pure red cell aplasia (PRCA) is an uncommon event. We hereby describe two cases of AZA-associated PRCA in patients with Crohn's disease. The diagnosis was supported by pathological reports, and prompt hematological recovery was seen with discontinuation of the offending drug. This report highlights the need to consider this rare entity in IBD patients in appropriate settings and for adopting adequate precautionary measures.

UR - http://www.scopus.com/inward/record.url?scp=84956964299&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84956964299&partnerID=8YFLogxK

U2 - 10.4103/0253-7613.174569

DO - 10.4103/0253-7613.174569

M3 - Article

C2 - 26997730

AN - SCOPUS:84956964299

VL - 48

SP - 86

EP - 87

JO - Indian Journal of Pharmacology

JF - Indian Journal of Pharmacology

SN - 0253-7613

IS - 1

ER -